Alabama, 2005Funnel Cloud in Alabama, March 13, 2005
March 13, 2005 · NWS BMX · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 13, 3:05 PM CST, 5 hours 27 minutes earlier.
Area forecast discussion, Mar 13, 3:05 PM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CST SUN MAR 13 2005
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
MAIN QUESTIONS FOR THIS AFTERNOON AND TONIGHT WILL BE CHANCES FOR
THUNDERSTORMS AND SEVERE POTENTIAL...MAIN THREAT BEING HAIL. PLENTY OF
INSTABILITY ACROSS THE AREA AND MOISTURE IS INCREASING THIS AFTERNOON.
MAIN FORCING IS COMING FROM HEATING, AND SFC FRONT TO OUR NORTH. FRONT
WILL SLOWLY MOVE SOUTHWARD THIS AFTERNOON WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG THE FRONT AND THEN PUSHING SOUTHWARD THROUGH THE AREA
OVERNIGHT. LLJ ALSO PICKS UP ACROSS CENTRAL ALABAMA BETWEEN 00Z AND 06Z.
AFTER 06Z JET MAX BEGINS SHIFTING EAST OF CWA AND MOST OF THE FORCING BREAKS
DOWN. WITH THUNDERSTORMS ALREADY DEVELOPING IN WEST CENTRAL
ALABAMA...WILL HAVE TO ADJUST POPS FROM CATEGORICAL ACROSS THE NORTH
AND CENTRAL TO CHANCE SOUTH. BEST CHANCE FOR STRONG TO SEVERE STORMS
APPEARS TO BE OVER WEST CENTRAL ALABAMA THIS EVENING.
NEXT PROBLEM IS TEMPERATURES. ETA IS REALLY SLOW IN BRINGING THIS
FRONT DOWN AND DOESNT PUSH IT THROUGH OUR AREA UNTIL TOMORROW.
MORNING LOWS COULD RANGE FROM 40 IN THE NORTHWEST TO LOW 60S IN
SOUTHEAST. WILL HAVE TO STAY CLOSE TO GUIDANCE. MONDAY HIGHS
RANGE FROM THE MID 50S NORTH TO UPPER 60S SOUTH.
.LONG TERM (TUESDAY THROUGH SUNDAY)...
RUN TO RUN CONSISTENCY BETWEEN MEDIUM RANGE MODELS HAS A LOT TO BE
DESIRED...BUT SOLUTIONS AMONG THE GROUP ARE NOTHING WE HAVE NOT SEEN
OVER THE PAST SEVERAL DAYS. SPLIT FLOW PATTERN AND LONG WAVE TROUGH
OVER THE INTER-MOUNTAIN WEST WILL PLAY HAVOC WITH TIMING AND
STRENGTH OF EJECTING SHORT WAVE TROUGHS COMING OUT OF THE WEST.
ECMWF AND GFS DIVERGE THURSDAY/FRIDAY ON PROGRESSION/DAMPENING OF
SAID LONG WAVE TROUGH AS IT MOVES ACROSS THE SOUTHEASTERN US AND
TRANSITIONS BACK TO ZONAL FLOW. WILL GENERALLY ACCEPT HPC SOLUTION OF
SURFACE FRONTAL POSITIONS DAY 3 THROUGH 7. MODELS HAVE ADVERTISED
TRIPLE POINT COMING ACROSS ALABAMA FOR THE LAST SEVERAL RUNS...BUT
HOW FAR NORTH INTO OUR CWA WAS THE QUESTION. ALREADY HAVE COMPLEX
SYSTEM MOVING INTO OUR SOUTHERN CWA WITH MENTION OF THUNDER TUESDAY
NIGHT AND WEDNESDAY. THE HEAVIEST RAIN AMOUNTS WILL BE NEAR THE
SURFACE LOW TRACK AND AFFECTING THE SOUTHEAST HALF OF THE AREA WITH
PRECIP WATER VALUES APPROACHING 1.5 INCHES. GFS HAS ALSO SPEEDED UP
THE ARRIVAL OF THIS SYSTEM THE LAST FEW RUNS AND WILL ADJUST RAIN
TIMING INTO EARLIER PERIODS. GFS ENSEMBLE NUMBERS HAVE COME UP QUITE
A BIT FOR THE TUESDAY/WEDNESDAY TIME FRAME SO WILL INCREASE RAIN
CHANCES AREAWIDE TUESDAY/TUESDAY NIGHT. WILL ALSO INCREASE RAIN
CHANCES WEDNESDAY MAINLY EAST AND DECREASE IT A BIT WEST DUE TO
UNCERTAINTY AND TIMING. WIND GRIDS NEED ADJUSTING IN THIS TIME FRAME
TOO. WILL REMOVE POPS FROM THURSDAY EXCEPT FAR SOUTH WHERE
UNCERTAINTY EXIST ON HOW FAR AND FAST THE FRONT PUSHES SOUTH. WILL
KEEP THE REMAINDER OF THE EXTENDED DRY AT THIS TIME. ENSEMBLE GFS MOS
STILL HAS HIGH DEVIATIONS TUESDAY THROUGH THURSDAY FOR TEMPERATURES
AND WILL LEAN SLIGHTLY BELOW ENSEMBLE AVERAGES DUE TO CLOUDS AND RAIN
THIS SEGMENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 48 56 40 55 / 90 20 10 60
ANNISTON 48 57 41 56 / 90 20 10 60
BIRMINGHAM 48 57 38 57 / 90 20 10 70
TUSCALOOSA 48 58 39 57 / 90 20 10 70
CALERA 48 58 40 58 / 90 20 10 70
AUBURN 55 66 51 61 / 50 40 20 70
MONTGOMERY 55 65 50 61 / 50 40 20 70
TROY 58 67 51 62 / 40 50 30 70
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
88/75
Hazardous weather outlook, Mar 13, 3:23 PM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CST SUN MAR 13 2005
ALZ011>015-017>050-141330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
323 PM CST SUN MAR 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
A STRONG COLD FRONT WILL VERY SLOWLY MOVE SOUTHWARD THROUGH
NORTHWEST ALABAMA THIS EVENING. A VERY UNSTABLE AIRMASS WAS LOCATED
SOUTH OF THE COLD FRONT AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THROUGH THIS EVENING. MOISTURE IS FAIRLY LIMITED...BUT THERE IS
ENOUGH TO PRODUCE STORMS. THE MAIN THREAT WITH THESE THUNDERSTORMS
WILL BE LARGE HAIL AND ISOLATED WIND DAMAGE. THE STORMS WILL BE
WEAKENING BY MID EVENING.
.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH THIS EVENING ESPECIALLY ACROSS WEST CENTRAL
ALABAMA.
In the hours before
Special weather statement, Mar 13, 6:57 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CST SUN MAR 13 2005
ALZ015-140130-
WALKER-
657 PM CST SUN MAR 13 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 730 PM
CST...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 653 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PARRISH...MOVING EAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PARRISH...JASPER...
GOODSPRINGS...CORDOVA...DORA AND SIPSEY THROUGH 730 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 13, 7:09 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CST SUN MAR 13 2005
ALZ017-140200-
BLOUNT-
709 PM CST SUN MAR 13 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 800 PM
CST...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...
...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS...
AT 706 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 13 MILES WEST OF BLOUNTSVILLE TO SMOKE
RISE...MOVING EAST AT 50 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SMOKE
RISE...HAYDEN...COUNTY LINE...NECTAR...LOCUST FORK...BLOUNTSVILLE...
SUMMIT AND ROSA THROUGH 800 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Mar 13, 7:12 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 PM CST SUN MAR 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL FOSTERS 33.09N 87.62W
03/13/2005 1.75 INCH TUSCALOOSA AL TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED IN FOSTERS.
&&
JSSSpecial weather statement, Mar 13, 7:16 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
716 PM CST SUN MAR 13 2005
ALZ024-140145-
JEFFERSON-
716 PM CST SUN MAR 13 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 745
PM CST...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 715 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF WARRIOR...MOVING EAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON...
GRAYSVILLE...MORRIS...KIMBERLY...GARDENDALE...FULTONDALE...WARRIOR
AND TRAFFORD THROUGH 745 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 13, 7:24 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CST SUN MAR 13 2005
ALZ018-020-140200-
CHEROKEE-ETOWAH-
724 PM CST SUN MAR 13 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH AND CHEROKEE
COUNTIES UNTIL 800 PM CST...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 719 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER KEENER...MOVING EAST AT 50 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAND ROCK...REECE
CITY...KEENER...LEESBURG...BALL FLAT...POPE...CENTRE AND CEDAR BLUFF
THROUGH 800 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Mar 13, 8:05 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CST SUN MAR 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL FOSTERS 33.09N 87.62W
03/13/2005 1.00 INCH TUSCALOOSA AL EMERGENCY MNGR
NUMEROUS REPORTS OF QUARTER SIZE HAIL COVERING
INTERSTATES 20/59 NEAR EXIT 62.
0739 PM HAIL 5 W NORTHPORT 33.24N 87.68W
03/13/2005 0.75 INCH TUSCALOOSA AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED IN THE MONTGOMERY COMMUNITY.
0739 PM HAIL DUNCANVILLE 33.06N 87.41W
03/13/2005 0.75 INCH TUSCALOOSA AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED IN THE DUNCANVILLE AREA.
0740 PM TSTM WND DMG LOCUST FORK 33.90N 86.62W
03/13/2005 BLOUNT AL EMERGENCY MNGR
A FEW TREES DOWN NEAR LOCUST FORK.
&&
JSSFunnel Cloud, Calhoun
- When
- March 13, 8:32 PM CST
- Where
- Calhoun County, 3 mi E of Ohatchee
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
A funnel cloud and associated wall cloud were reported between Ohatchee and Alexandria.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, March 13, 20051 injured · $25 million · 2.75 in hail · 59 events
- Tornadoes and Flash Flood in Louisiana, March 13, 2005$1.3 million · F1 · 19 events
- Tornado in Alabama, March 13, 2005$175,000 · F0 · 1 event
- Hail in Alabama, March 13, 2005$27,000 · 1.75 in hail · 1 event
- High Surf in Hawaii, March 13 to 16, 200513 events
- Damaging Wind in Alabama, March 13, 2005$17,000 · 55 kt wind · 1 event
- Wildfire in U.S. Virgin Islands, March 13, 2005$15,000 · 1 event
- Damaging Wind in Alabama, March 13, 2005$14,000 · 52 kt wind · 1 event
- Winter Storm in Colorado, March 13, 20058 events
- Winter Storm in Colorado, March 13 to 15, 20058 events
- Hail in Alabama, March 13, 20051.75 in hail · 4 events
- Hail in Georgia, March 13, 20051 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444791.